FDA Issues Warning Of Antiseizure Medications Causing Rare, Serious Reactions

News
Article

Drug reaction with eosinophilia and systemic symptoms can start as a rash and quickly progress, affecting the internal organs and requiring hospitalization, even resulting in death.

The FDA issued a warning about antiseizure medications causing a rare but serious reaction called Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), which can be life threatening, according to a press release. The drugs included in the warning include levetiracetam, with brand names Keppra and Keppra XR (GlaxoSmithKline), Elepsia XR (Sun Pharmaceutical Inustries Ltd), Spritam (Prasco; Aprecia Pharmaceuticals), and clobazam, with brand names Onfi (Lundbeck) and Sympazan (Otter Pharmaceuticals).

Neurons cells concept | Image Credit: whitehoune - stock.adobe.com

whitehoune - stock.adobe.com

DRESS can start as a rash and quickly progress, affecting the internal organs and requiring hospitalization. It can also result in death. DRESS can cause fever, rash, swollen lymph nodes, or injury to the liver, kidneys, lungs, heart, or pancreas. It can develop 2 to 8 weeks after starting medication, and the symptoms and intensity can vary by case.

According to the press release, the hypersensitivity reaction is serious, but rare. The FDA will also be requiring warnings on prescribing information and patient medication guides for the included medications. Additionally, the FDA listed recommendations for health care professionals in case of DRESS.

The agency suggested that health care professionals should be aware of symptoms of DRESS as early treatment can help to improve outcomes and decrease mortality, according to the press release. The early signs can also include fever and swollen lymph nodes even without a rash. Additionally, the FDA stated that DRESS can be confused with other skin reactions, including Stevens-Johnson syndrome and toxic epidermal necrolysis, so it is important to health care professionals to understand the difference.

Furthermore, health care professionals should educate their patients about signs and symptoms of DRESS, advising them to stop taking their medication and seek medical attention if it is suspected during their treatment with levetiracetam or clobazam. However, the agency also stated that patients should not stop taking their medications without discussing with their health care provider as stopping the medication can lead to uncontrolled seizures. Physical examinations, laboratory blood tests, and other clinical evaluations are used to diagnose DRESS.

The agency also urges patients and health care professionals to report adverse events related to the use of levetiracetam or clobazam to the MedWatch Safety Information and Adverse Event Reporting Program, either by completing the online report or downloading the form and either mailing it or submitting it by fax to 1-800-FDA-0178, according to the press release.

Levetiracetam, an antiseizure medication, is approved for use alone or with other medications to control seizures in adults and children, which include partial seizures, myoclonic seizures, or tonic-clonic seizures, according to the agency. Common adverse events (AEs) include unusual irritability or aggression, confusion, loss of balance or coordination, and extreme drowsiness.

Clobazam, a benzodiazepine, is indicated for use in combination with other medications to control seizures in those aged 2 years and older who have Lennox-Gastaut syndrome, a severe form of epilepsy. Common AEs include difficulty speaking or swallowing, tiredness, change in appetite, and problems with muscle control or coordination, according to the press release. Benzodiazepines are a class of medication that affects the central nervous system, but DRESS has not been associated with any other drug in this class, and is typically only associated with clobazam, according to the agency.

Reference

Antiseizure medicines Keppra, Keppra XR, Elepsia XR, Spritam (levetiracetam) and Onfi, Sympazan (clobazam): drug safety communication - FDA warns of rare but serious drug reaction. News release. FDA. November 28, 2023. Accessed November 29, 2023. https://www.fda.gov/safety/medical-product-safety-information/antiseizure-medicines-keppra-keppra-xr-elepsia-xr-spritam-levetiracetam-and-onfi-sympazan-clobazam

Related Videos
Atopic dermatitis on a patient's hand -- Image credit: Ольга Тернавская | stock.adobe.com
cropped view of man performing chest compression on dummy during cpr training class - Image credit: LIGHTFIELD STUDIOS | stock.adobe.com
Medicine law concept. Judges gavel with pills | Image Credit: Iren Moroz - stock.adobe.com
Image credit: New Africa | stock.adobe.com
biosimilar word or concept represented by wooden letter tiles on a wooden table with glasses and a book | Image Credit: lexiconimages - stock.adobe.com
Image credit: alicja neumiler | stock.adobe.com
Laboratory test tubes and solution with stethoscope background | Image Credit: Shutter2U - stock.adobe.com
Image Credit: Pixel-Shot | stock.adobe.com
© 2024 MJH Life Sciences

All rights reserved.